Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 193, NWS Topeka, KS

August 26, 2003Republic County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 26, 2003, 4:49 PM CDT for Republic County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2003, 4:49 PM CDT (21:49 UTC)
Expired
Aug 26, 2003, 5:30 PM CDT
In force
41 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Republic County, KS

The radar

The Grand Island radar (KUEX), 76 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.8 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2003-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2003-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-288 J/kg
Mixed-layer LCL
2679 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 262149
SVRTOP
KSC157-262230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
449 PM CDT TUE AUG 26 2003

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL REPUBLIC COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 530 PM CDT

* AT 447 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WEST CENTRAL REPUBLIC COUNTY...OR ABOUT 24
  MILES NORTH OF CONCORDIA...MOVING EAST AT 10 MPH.

* SOME LOCATIONS AFFECTED...
  RURAL CENTRAL REPUBLIC COUNTY
  RURAL NORTHERN REPUBLIC COUNTY

STRONG DAMAGING WINDS ARE LIKELY FROM THIS STORM. TAKE COVER INSIDE A
BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3999 9781 3982 9783 3983 9756 3999 9757

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 3:05 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 26, 3:05 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
305 PM CDT TUE AUG 26 2003

MAIN FORECAST CHALLENGES ARE PRECIPITATION CHANCES AND TEMPERATURES
THROUGH THE WEEKEND.

LATEST SFC ANALYSIS SHOWING WEAK FRONT PUSHING INTO THE FAR NORTHERN
COUNTIES. RESULTING CONVERGENCE WITH STRONG DAYTIME HEATING HAS
ALLOWED FOR CONVECTION TO DEVELOP ACROSS THE NORTHERN COUNTIES AND
EXPECT THIS TREND TO CONTINUE SOUTHWARD CLOSER TO OLD OUTFLOW
BOUNDARY AND WITH TEMPERATURES NEAR 100. WILL WORD MUCH OF THE
NORTHERN 2/3 OF THE CWA AS SCATTERED THUNDERSTORMS THIS EVENING WITH
MORE ISOLATED COVERAGE EXPECTED ACROSS THE SOUTH. WILL DECREASE TO A
SLIGHT CHANCE AFTER THE LOSS OF DAYTIME HEATING.

SHORTWAVE ALSO NOW OVER CENTRAL KANSAS WILL VERY SLOWLY MOVE EAST
ACROSS THE CWA INTO WEDNESDAY PROVIDING A CONTINUED CHANCE FOR
THUNDERSTORMS...FAVORING THE PEAK HEATING TIMES OF THE DAY AND INTO
THE EVENING HOURS. TEMPERATURES WILL REMAIN HOT THROUGH THURSDAY
BEFORE FRONT STARTS TO MOVES THROUGH THE CWA THURSDAY NIGHT INTO
FRIDAY. WILL FAVOR THE SLOWER MOVEMENT OF THE ETA FOR NOW. WITH THE
FRONT MOVING THROUGH...CLOUDS AND PRECIP CHANCES...WILL LOWER HIGHS
FRIDAY INTO THE MID TO UPPER 80S MOST AREAS.

SECONDARY VORT MAX WILL MOVE INTO THE AREA FRIDAY NIGHT INTO
SATURDAY...SO FRONT WILL NOT MOVE TOO FAR TO THE SOUTH OF THE CWA
FRIDAY BEFORE LOW LEVEL FLOW BACKS AND KEEP THE THREAT FOR MORE
CONVECTION NORTH OF THE FRONT INTO SATURDAY AS WAVE APPROACHES.
APPEARS THE CHANCE FOR THUNDERSTORMS WILL LINGER OVER THE SOUTHEAST
CWA INTO SATURDAY EVENING BEFORE ENDING BY MIDNIGHT AS THE FRONT
PUSHES AGAIN BACK TO THE SOUTH. AT THIS POINT...HIGHS ON SATURDAY
LOOK TO BE THE COOLER WITH THE BEST COMBINATION OF CLOUDS...CAA AND
PRECIP CHANCES. SUNDAY ON INTO TUESDAY LOOK DRY FOR NOW WITH HIGHS
GENERALLY IN THE LOW TO MID 80S.

.TOP...NONE.
Hazardous weather outlook, Aug 26, 4:24 PM CDT, 25 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-271000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
424 PM CDT TUE AUG 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS...PRIMARILY OVER NORTH CENTRAL AND NORTHEAST
KANSAS...WILL DIMINISH BY LATE EVENING. A FEW OF THE STORMS MAY BE
SEVERE WITH DAMAGING WINDS THE MAIN THREAT. SOME LARGE HAIL IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE ALSO POSSIBLE ACROSS MUCH OF THE AREA WEDNESDAY
INTO SATURDAY.

AFTERNOON HEAT INDICES WEDNESDAY AND THURSDAY ARE EXPECTED TO RANGE
FROM 100 TO 105 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY STILL BE NEEDED UNTIL LATE THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, Aug 26, 2:20 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
220 PM CDT TUE AUG 26 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0216 PM    CORNING                   KS    WIND DAMAGE
08/26/03   NEMAHA                          TREE LIMBS DOWN.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 2:19 PM CDTSevere Thunderstorm WarningTOPNemaha41 min
Aug 26, 4:05 PM CDTSevere Thunderstorm WarningTOPWashington25 min
Aug 26, 5:35 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson40 min
Aug 26, 5:48 PM CDTSevere Thunderstorm WarningTOPOttawa42 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.